Depression effectively treated with more steroids

PMRpro, As I am sure you will remember, I had significant difficulty with trembling over the past few days. On Sunday, I trembled for an hour or so and it passed. On Monday, I trembled for about two hours in the afternoon, and then attributed it to my low core temperature. Yesterday, (Tuesday), the trembling started again in the morning and this time my temperature was normal. After 6 hours of shaking, I experienced a wave of despair that overwhelmed me. When I left for the doctor’s office for my weekly injection, I kept my hands in my pockets and my jaws shut to hide the shaking and chattering. In addition to the despair, I was having significant problems with name and word recall as I struggled to make pleasant conversation with the office staff.

Because I knew the depo-medrol was the source of these wretched side effects, I feared the higher serum levels associated with the fresh injection would exacerbate the problem. Much to my surprise, however, I began to feel better almost immediately and within a couple of hours, all of my symptoms disappeared. Over the past twelve weeks I haven’t experienced a hint of an emotional issue and can’t imagine why it took so long for this symptom to rear its ugly head. It totally blindsided me and it is hard for me to comprehend why more steroids relieved the symptoms. Could this be some kind of withdrawal? I am now hoping this little nasty was a one-ride-pony and will not become a weekly problem for me.

Have you ever experienced anything like this before?

8 Replies

oldestnewest
  • I have had the trembling feeling on and off over the last few months, I think it is connected to the reducing. I know exactly what you mean. It would start as soon as I got out of bed in the morning, and last most of the day. I felt agitated and weepy, and even the effort of getting dressed left me feeling exhausted and helpless. My Arms felt strange, no pain, just a feeling of weakness as though it was only my skin holding them together (strange description I know, but can't think of another way to describe it) On more than one occasion when having coffee with friends, my cup just seemed to fly out of my hands splashing liquid all over the place. On a couple of other occasions I would spill the drink over myself because of the shaking. I saw friends giving me strange looks, but used to cover it up by joking about getting old. I am only 66. It was all very upsetting and I would go home and break my heart. It lasted about 3 months and then seemed to wear off. I haven't had it for about 6 weeks now, and I am Praying that is the end if it. Hope yours soon wears off Admiral.

  • Thanks Pebble-Sue55, You have very accurately expressed what I am experiencing. I have been involved in 5 different shooting disciplines for more than 50 years and now (even when not shaking) I can't swing smoothly on a moving target and slap the trigger at the required split second. My very active life style has been hijacked by this wretched disease and even though I have been dealing with it positively, when the chemical brings on the blues (only once so far), I am helpless to do anything about it.

  • You have said the daily dose falls from 20mg to 6mg approx over each 7 days. My query would be whether your body is starting to protest about the constantly changing dose going down and then back up. Many people find eventually they have problems with reducing the dose as Pebble-Sue says and in the past experts have warned against yoyoing the dose - which with this sort of injection is inevitable.

  • I tried to post a graph I prepared of the release profiles of oral pred vs weekly depo-medrol injections, but it would not upload. If I had been successful, you would have seen short high blips (like heartbeats on a monitor). These represented the oral pred going from 20 mg to nearly zero every 24 hours. 3 additional lines demonstrated 40, 80, and 120 mg injections of depo medrol that gradually tapered to zero over 18 days. The third pulses represented the weekly 80 mg depo-medrol injections. All are yoyos, but the oral is a very rapid yoyo, while the depo-medrol is slower. With the oral pred, supplementary doses are sometimes required at 2 AM, or alternately 4 hr enteric coated tablets can be taken to offset nighttime releases of inflammatory cytokines. The depo-medrol gives 24 hour control and there is no night pain or morning stiffness until the injection runs out of steam on the seventh day. My quandry was why the trembling didn't improve when the steroid doses were lowest. And why they responded positively to more steroids?

  • What I was suggesting was that the lower pred was resulting in a withdrawal effect.

    "With the oral pred, supplementary doses are sometimes required at 2 AM, or alternately 4 hr enteric coated tablets can be taken to offset nighttime releases of inflammatory cytokines."

    No - I think you have misunderstood the 2am concept. Cytokines are shed in the body at about 4.30am, you are right enough about that. The 2am timing of taking pred is the optimum time to avoid morning stiffness - established in a German study which resulted in the development of a form of prednisone that releases 4 hours after taking it - so you take it at night before bed and it releases at 2am to reach a peak shortly before these cytokines are released. But you only take that once a day, it isn't a supplementary dose at all - there isn't a lot you can tell me about using Lodotra/Rayos by the way, I've been on it for 4 years!

    In some people, the antiinflammatory effect of one dose a day doesn't last the full 24 hours (it can be anything from 12 to 36 hours) and they may do better with a split dose - but then it is more like taking 2/3 of the total dose in the morning as normal and then the rest at some point later in the day - sometimes in the evening if it doesn't interfere with their sleep but others take it at lunchtime.

    But usually you take a single dose every day at the same dose. The body is expecting that amount and it is happy enough - even though the half-life of the drug in the body is only a few hours. The antiinflammatory effects lasts a lot longer. With the depot-medrol the dose received declines every day to the end of the week - and then suddenly it is back to 20mg again. I'm suggesting that MAYBE your body doesn't like the constantly changing pred level. It may not be, but it could be. And don't worry about the graph - I know exactly what it looks like.

  • Thanks PMRpro, several things happened today, good and bad, that have confused the issue even more. First, I began to tremble mildly this morning at 10:30 AM and it lasted until 2:00 PM. At this point, the drug levels should have been approximately 13.7 mg. On a brighter note, the shakes stopped in time for me to enjoy dinner with my friend who worked for Pfizer and reviewed the data collected by Upjohn when they originally developed depo medrol. He explained that side effects change unpredictably as a patient develops resistance to the drug and this may explain why my symptoms changed after twelve weeks at this dose.

    He also informed that withdrawal symptoms begin as levels fall below 5.3 mg. and that I should have a lab measure my serum levels on day seven to see if I am falling below this number. Additionally, I should spike the depo-medrol injection with low dose oral medrol tablets beginning on day 5 to see whether or not this will prevent trembling or mood swings.

    Since I developed the release chart, I have known that spiking might be necessary or that I may have to switch to oral as the dose falls below a certain point in the tapering process. Until today, I was unaware of the 5.3 figure.

    Tomorrow, I will call to ask about your suggestion that my problems may result from the pulses and ask if the corporate data on tapering was filed with the FDA.

  • PMRpro, I must be dumber than a rock! Originally the trembling and the rest of my troubling symptoms went away after I began taking the beta blocker Tenormin. This made sense, as beta blockers have a calming effect and slow the heart rate.

    One month later the trembling began again, but this time much more frequently, vigorously, and with longer events. Along with the rest of my early symptoms, the depo-medrol knocked me out of the "batter's box" and my physician prescribed "Cialis Daily" to see if function could be restored. When the trembling started again, I looked at Cialis side effects and found that men who were on an aspirin regimen might experience trembling on this drug. I had not been on aspirin, so I discounted this side effect. When I couldn't stand the trembling any more, I discontinued the Cialis in desperation and as you have already guessed, the trembling stopped. OMG! I feel good again. The question of why the injection stopped this symptom and where the depression came from remains unanswered.

    With regard to the nightly cytokines, I have laid awake on many nights, and believe my cytokines arrive (like an unwanted guest) at 3:00 AM.

    In reference to whether or not the pulse dynamic of the depo-medrol is troubling to the body and causes side effects, my friend informs that while anything is possible, there was nothing in the experimental data confirming this.

  • Great!

You may also like...